Drug Poisoning Alert Issued for City of Kawartha Lakes
HKPR District Health Unit is seeing an increase in drug overdoses in the community
Port Hope, ON (July 31, 2023) – The Haliburton, Kawartha, Pine Ridge District Health Unit (HKPR District Health Unit) has issued a drug poisoning alert for the City of Kawartha Lakes after a noticeable increase in overdoses in the area. The substance of concern is unknown.
“The recent increase in drug poisonings is concerning,” says Leslie McLaughlin, Substances and Harm Reduction Coordinator with the HKPR District Health Unit. “We’re issuing this alert to inform the community to take necessary precautions and to remind people to be prepared with safe supplies and naloxone ahead of the upcoming long weekend.”
The HKPR District Health Unit reminds anyone who uses drugs (or those who know someone who does) to be aware of the follow information:
- Street drugs may be mixed with other substances.
- Mixing drugs/substances can increase the risk of overdose. This includes mixing street drugs with alcohol.
- Keep multiple naloxone kits on hand. Naloxone is effective in the case of opioid overdoses. We recommend using naloxone in all suspected drug overdoses due to the possibility of opioid contamination or poisoning.
- Test a small amount of drug before you use.
- Never use alone. Call the National Overdose Response Service (NORS), virtual safe consumption, at 1-888-668-NORS (6677) or use a buddy system and call a friend.
- Call 911 in the event of an overdose.
The HKPR District Health Unit’s flags increases in overdoses for community partners and first responders, which triggers enhanced community efforts and distribution of naloxone kits. Naloxone is an emergency medicine that temporarily reverses the effects of an opioid overdose until the victim can get to hospital for treatment. Naloxone is recommended to be used in all suspected drug overdoses, due to the possibility of opioid contamination or poisoning.
Naloxone kits are available throughout the community. Check the online map to find your nearest location to pick-up a free naloxone kit here: Where to get a free naloxone kit | Ontario.ca.
Anyone who sees a person overdosing is also urged to help. Call 9-1-1 and give the person naloxone. The protects someone trying to help in an emergency from legal repercussions, and the protects anyone on scene of an overdose from being charged for possessing or using drugs for your own use.
Signs of an overdose include very large or very small pupils, slow or no breathing, cold and clammy skin, blue or purple fingernails or lips, and snoring or gurgling sounds. Often in drug poisoning overdoses, it is also difficult to wake up the person.
For local opioid overdose incidents, visit the HKPR District Health Unit’s Reducing Harm from Opioids – Report on Local Cases webpage. People can also use the online submission form to anonymously report drug poisonings, overdoses and drug-related information to assist in a quicker response to these incidents.